Tests and procedures used to diagnose Stevens-Johnson syndrome include:
- Physical exam. Doctors often can identify Stevens-Johnson syndrome based on your medical history and a physical exam.
- Skin biopsy. To confirm the diagnosis, and rule out other possible causes, your doctor may remove a sample of skin for laboratory testing (biopsy).
- Culture. Skin or oral culture or culture from other areas may be taken to confirm or rule out infection.
- Imaging. Depending on your symptoms, your doctor may have you undergo a chest X-ray to check for pneumonia.
- Blood tests. These are used to confirm infection or other possible causes.
April 28, 2017
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015;33:538.
- Gawkrodger DJ, et al. Stevens-Johnson syndrome, toxic epidermal necrolysis. In: Dermatology: An Illustrated Colour Text. 6th ed. Edinburgh, U.K.: Elsevier; 2017. https://www.clinicalkey.com. Accessed Jan. 19, 2017.
- AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
- Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
- Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
- Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
- FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.
- Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.